Alert archive / Georgia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 35, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Mar 20, 2003, 7:54 PM EST for Bryan County, Bulloch County, Georgia. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 20, 2003, 7:54 PM EST (00:54 UTC)
- Expired
- Mar 20, 2003, 8:30 PM EST
- In force
- 36 min
- Issued by
- NWS Charleston, SC
- Area
- Counties, with a storm outline in the text
Counties Bryan County, GA, Bulloch County, GA
The radar
The Charleston,SC radar (KCLX), 74 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 20, 2:35 PM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 0.9 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 105 J/kg
- Mixed-layer CIN
- -262 J/kg
- Mixed-layer LCL
- 1149 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 149 m²/s²
- 0-3 km storm-relative helicity
- 222 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
743 WUUS52 KCHS 210054 SVRCHS GAC029-031-210130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 753 PM EST THU MAR 20 2003 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BULLOCH COUNTY IN SOUTHEAST GEORGIA... BRYAN COUNTY IN SOUTHEAST GEORGIA... * UNTIL 830 PM EST * AT 748 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS 6 MILES NORTHWEST OF PEMBROKE...MOVING EAST AT 40 MPH. * SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE... PEMBROKE AND DENMARK... STILSON... BLITCHTON... BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH. SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AND BE READY TO ACT QUICKLY. LAT...LON 3224 8181 3209 8168 3217 8141 3241 8154 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 3:03 PM EST, 4 hours 51 minutes earlier.
Area forecast discussion, Mar 20, 3:03 PM EST, 4 hours 51 minutes before
AREA FORECAST DISCUSSION...
NATIONAL WEATHER SERVICE CHARLESTON SC
303 PM EST THU MAR 20 2003
PUBLIC...NUMEROUS WX AND EQUIP PROBLEMS TDA...INCLUDING IFPS. WARM
FRONT REMAINS INLAND ALONG CWA BOUNDARY WITH CAE. AREA OF PRECIP
MOVD THRU EARLIER TDA AND SUN CAME OUT BRIEFLY. AIRMASS BECAME QUITE
UNSTBL AS DEWPTS STILL RANGE FROM MID 60S NE PTN OF CWA TO LWR 70S
SW PTN OF CWA. NUMEROUS STG/SVR TSTMS MOVG THRU CWA AT THIS TIME.
TSTMS APPEAR TO BE TRAINING ACROSS AREA THAT IS ALREADY SATURATED SO
WILL LEAVE FLOOD WATCH UP THRU THE EVENING HOURS. ONCE CDFNT CLR THE
AREA FRI NIGHT/EARLY SAT MRNG...AIRMASS WILL DRY OUT. WEEKEND LOOKS
LIKE IT SHOULD BE QUIET FOR A CHANGE. THRU THE FIRST PART OF NEXT
WEEK...LOOKS LIKE WE SHOULD REMAIN DRY.
MARINE...COASTAL WINDS HAVE RECOVERED IN THE WAKE OF THIS MORNINGS
SQUALL LINE. WIND SPEEDS ARE COMING UP...BUT THE GRADIENT SHOULD
NOT BE AS STRONG AS THIS MORNING. WILL KEEP SCA UP IN AMZ350-374
BUT DROP IN AMZ352-354. WILL KEEP MENTION OF STRONGER WINDS AROUND
THUNDERSTORMS THIS EVENING. WITH ASTRONOMICAL HIGH TIDES EXPECTED
ONCE AGAIN...WILL GO WITH SHALLOW COASTAL FLOODING FOR MARINE ZONES
TONIGHT. NO HEADLINES LOOKING AHEAD FOR DAYS 2 THROUGH 5.
GA...TORNADO WATCH GAZ087-088-099>101-114>119-137>141 TIL 9 PM.
SMALL CRAFT ADVISORY AMZ374.
FLOOD WATCH GAZ087-088-099>101-114>119-137>141 TONIGHT.
SHALLOW COASTAL FLOODING NEAR TIME OF HIGH TIDE THIS EVENING.
SC...TORNADO WATCH SCZ040-042>045-047>050 TIL 9 PM.
SMALL CRAFT ADVISORY AMZ350.
FLOOD WATCH SCZ040-042>045-047>050 TONIGHT.
SHALLOW COASTAL FLOODING NEAR TIME OF HIGH TIDE THIS EVENING.
HARRISON/ST. JEANHazardous weather outlook, Mar 20, 3:39 AM EST, 16 hours 15 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-201030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 339 AM EST THU MAR 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA. .DAY ONE...TODAY AND TONIGHT. .FLOODING...A FLOOD WATCH IS IN EFFECT FOR SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA. RAINFALL IS FORECAST TO INCREASE ACROSS THE AREA THIS MORNING...AND LASTING WELL INTO FRIDAY. RAINFALL TOTALS OF 1 TO 2 INCHES MAY FALL OVER THE WATCH AREA CREATING FLOODING PROBLEMS FOR ALREADY SATURATED GROUNDS. REFER TO THE LATEST FLOOD WATCH FOR ADDITIONAL INFORMATION. .RIVER FLOODING...RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR THE LOWER SANTEE RIVER AT JAMESTOWN...THE OHOOPEE RIVER AT REIDSVILLE... THE EDISTO RIVER AT GIVHANS FERRY AND THE OGEECHEE RIVER AT DOVER... SCARBORO AND EDEN. RIVER FLOOD WARNINGS ARE ALSO IN EFFECT FOR THE SAVANNAH RIVER AT CLYO AND BURTONS FERRY. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENTS FOR MORE SPECIFIC INFORMATION. .SEVERE THUNDERSTORMS...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT. THE PRIMARY THREAT WILL BE FROM LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO IS ALSO POSSIBLE. REFER TO THE LATEST SEVERE WEATHER OUTLOOK FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. .SEVERE THUNDERSTORMS...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY. AN UPPER LEVEL DISTURBANCE WILL COMBINE WITH A STRONG JET STREAM AND AN UNSTABLE ATMOSPHERE...TO CREATE CONDITIONS FOR STRONG TO SEVERE THUNDERSTORMS TO DEVELOP. REFER TO THE LATEST DAY TWO OUTLOOK FROM THE STORM PREDICTION CENTER FOR ADDITIONAL INFORMATION. .RIVER FLOODING...MINOR TO MODERATE RIVER FLOODING WILL CONTINUE THROUGH THE PERIOD. REFER TO THE LATEST RIVER FLOOD STATEMENTS AND FORECASTS FOR MORE SPECIFIC INFORMATION. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT. SCW
In the hours before
Local storm report, Mar 20, 4:33 PM EST, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
433 PM EST THU MAR 20 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0206 PM ALLENHURST GA 1.75 INCH HAIL
03/20/03 LIBERTY 60 MPH TSTM WIND GUST
REPORTED BY SPOTTER
0230 PM RICHMOND HILL GA 1.75 INCH HAIL
03/20/03 BRYAN REPORTED BY COUNTY
EMERGENCY MANAGEMENT
0235 PM LUDOWICI GA .88 INCH HAIL
03/20/03 LONG REPORTED BY COUNTY
EMERGENCY MANAGEMENT
0236 PM LUDOWICI GA 1.75 INCH HAIL
03/20/03 LONG REPORTED BY COUNTY
EMERGENCY MANAGEMENT
0254 PM 1 S SAVANNAH GA .88 INCH HAIL
03/20/03 CHATHAM REPORTED BY COUNTY
EMERGENCY MANAGEMENTLocal storm report, Mar 20, 4:43 PM EST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
443 PM EST THU MAR 20 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0206 PM ALLENHURST GA 1.75 INCH HAIL
03/20/03 LIBERTY 60+ MPH TSTM WIND GUST
REPORTED BY SPOTTER
0230 PM RICHMOND HILL GA 1.75 INCH HAIL
03/20/03 BRYAN REPORTED BY COUNTY
EMERGENCY MANAGEMENT
0235 PM LUDOWICI GA .88 INCH HAIL
03/20/03 LONG REPORTED BY COUNTY
EMERGENCY MANAGEMENT
0236 PM LUDOWICI GA 1.75 INCH HAIL
03/20/03 LONG REPORTED BY COUNTY
EMERGENCY MANAGEMENT
0254 PM 1 S SAVANNAH GA .88 INCH HAIL
03/20/03 CHATHAM REPORTED BY COUNTY
EMERGENCY MANAGEMENT
0415 PM RICEBORO GA .88 INCH HAIL
03/20/03 LIBERTY REPORTED BY SKYWARN
SPOTTERSpecial weather statement, Mar 20, 4:55 PM EST, 2 hours 59 minutes before
GAZ100-101-115-202245- BULLETIN SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 455 PM EST THU MAR 20 2003 ...STRONG THUNDERSTORMS WILL IMPACT THE INTERSTATE 16 CORRIDOR IN SOUTHEAST GEORGIA THROUGH 545 PM EST... STRONG THUNDERSTORMS WILL MOVE NORTHEAST INTO PARTS OF EVANS... BULLOCH AND EFFINGHAM COUNTIES THROUGH 545 PM. LOCALIZED SMALL HAIL AND GUSTY WINDS TO 45 MPH WILL ACCOMPANY A FEW OF THESE STORMS. A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. 24
Local storm report, Mar 20, 5:59 PM EST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
559 PM EST THU MAR 20 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0424 PM 8 NE SHELLMAN BLUFF GA 60 MPH TSTM WIND GUST
03/20/03 MCINTOSH REPORTED BY EMPLOYEE OF
HARRIS NECK NWR.
0200 PM WALTHOURVILLE GA .75 INCH HAIL
03/20/03 LIBERTY REPORTED BY LONG WARNING
POINT.
PMSpecial weather statement, Mar 20, 7:03 PM EST, 51 minutes before
GAZ114-115-210030- BULLETIN SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 703 PM EST THU MAR 20 2003 ...STRONG THUNDERSTORMS WILL IMPACT EVANS COUNTY AND TATTNALL COUNTY THROUGH 730 PM EST... AT 703 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 8 MILES SOUTHWEST OF ALTAMAHA...OR ABOUT 7 MILES NORTH OF BAXLEY...MOVING EAST AT 55 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND ALTAMAHA...REIDSVILLE... HUGHLAND...FIVE POINTS...TISON...MENDES...MANASSAS AND GLENNVILLE THROUGH 730 PM EST. HAIL UP TO ONE HALF INCH IN DIAMETER CAN BE EXPECTED ALONG ITS PATH WITH WINDS TO 50 MPH. STAY TUNED TO NOAA WEATHER RADIO FOR POSSIBLE UPDATES OR WARNINGS. PY
Special weather statement, Mar 20, 7:31 PM EST, 23 minutes before
GAZ100-115-116-210100- BULLETIN SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 731 PM EST THU MAR 20 2003 ...STRONG THUNDERSTORMS WILL IMPACT EVANS COUNTY...BULLOCH COUNTY AND BRYAN COUNTY THROUGH 800 PM EST... AT 731 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 2 MILES SOUTH OF HAGAN...OR ABOUT 3 MILES SOUTHWEST OF CLAXTON...MOVING NORTHEAST AT 45 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND UNDINE...HAGAN... CLAXTON...ADABELLE...DAISY...OVERBROOK...GROVELAND AND EDNA THROUGH 800 PM EST. HAIL UP TO ONE HALF INCH IN DIAMETER CAN BE EXPECTED ALONG WITH WINDS TO 50 MPH. A TORNADO WATCH REMAINS IN EFFECT UNTIL 9 PM. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER STATEMENTS OR WARNINGS.
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 20, 7:11 PM EST | Severe Thunderstorm Warning | CHS | Tattnall | 19 min |
| Mar 20, 8:16 PM EST | Severe Thunderstorm Warning | CHS | Effingham | 14 min |
| Mar 20, 10:43 PM EST | Severe Thunderstorm Warning | CHS | Bulloch | 32 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.